Of 335 children who were treated with carbamazepine at the Department of Paediatrics, Toyama Medical University, Japan, 33 (10%) developed a skin rash. Five had exfoliative dermatitis and 2 had Stevens-Johnson syndrome. The eleventh day of therapy was the most frequent day of onset; 88% developed the rash between 8 and 15 days. Children over 6 years of age were more susceptible to skin rash than younger patients, with frequencies of 20% and 5%, respectively. Leucopenia in 9 patients (27%), thrombocytopenia in 6 (18%), and hepatic dysfunction manifested by elevated transaminases in 9 (27%) occurred concomitantly with the skin rash. [1]

COMMENT. The frequency of skin rash with carbamazepine in this study is disturbingly high, particularly in children over 6 years of age. For additional reports, see Ped Neur Briefs Feb 1991, The introduction of dyes in the carbamazepine tablet in recent years may explain an apparent increase in reports of allergic skin reactions.

In a report from The Liverpool Hospital, New South Wales, Australia, the substitution of oxcarbazepine, a keto derivative thought to be less toxic than CBZ, caused a cross-reactive skin eruption in 3 adult patients who had previously developed exfoliative dermatitis with CBZ. [2]